If you are feeling anxious, depressed, confused or hyper...

People's Pharmacy

September 08, 1992|By Joe & Teresa Graedon

If you are feeling anxious, depressed, confused or hyper, check your medicine cabinet. A surprising number of drugs can cause psychological side effects.

Most people can't imagine that their medicine might affect their mood. They assume their state of mind is under voluntary control.

Who would ever suspect an over-the-counter allergy medicine could cause hallucinations? One man was diagnosed as schizophrenic and institutionalized. The doctors administered large doses of a powerful antipsychotic called Thorazine (chlorpromazine) to calm him down.

Eventually he recovered and was sent home. He was able to stop the Thorazine and was fine until hay fever season returned and he took the same medicine that had triggered his initial psychiatric episode. When the hallucinations returned, his doctor realized that he was not psychotic but was experiencing an unusual reaction to the decongestant.

Prescription medicines can also cause unexpected psychological effects. Our friend Ted has to take large doses of the steroid Decadron (dexamethasone) one week every month. The drug initially makes him manic. He is energized, euphoric and can work for hours without a break. But later he comes pTC crashing down and feels extremely depressed and lethargic. Ted knows that this cycle is due to the medicine, but that doesn't make it easier to cope with his extreme mood swings.

Doctors don't always inform patients about the potential for drug-induced psychiatric side effects. Bill was put on Lanoxin (digoxin) for heart problems. It worked well for years, but as he aged, his kidneys became less efficient. Lanoxin began to build up in his system. Gradually, Bill became lethargic and appeared depressed and confused. His personality change made his family fear that he might be showing early signs of senility. Luckily, a blood test revealed his digoxin level was too high. When the dose was adjusted, Bill soon returned to normal.

Sometimes a vicious circle gets started innocently. Doris was put on two different medicines to control her high blood pressure. After about six months she realized she felt blue all the time.

Her family doctor prescribed Prozac (fluoxetine) to combat her depression. It worked, but the drug also made her anxious and she had trouble sleeping. He then prescribed the tranquilizer Tranxene (clorazepate) to relieve her anxiety and insomnia. Now she's addicted to Tranxene and feels panicky if she misses a dose.

If only her doctor had changed her blood pressure medicine to begin with, Doris might be in better shape today. Many medications, including a number used to treat hypertension, can cause depression.

We have prepared a brochure that discusses medicines that can bring on depression and a range of other psychological reactions. If you would like a copy of our guide to Drug-Induced Mental Illness, please send $2 with a long (No. 10) stamped, self-addressed envelope: Graedons' People's Pharmacy, No. M-907, P.O. Box 52027, Durham, N.C. 27717-2027.

Don't let your medicine drive you nuts. Whether it was prescribed for ulcers, blood pressure, asthma or heart trouble, the bottle in your medicine cabinet could be an unsuspected source of psychiatric symptoms.

Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert. They are the authors of "50V: The Graedons' People's Pharmacy for Older Adults."

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.